Kentucky, 2009

Hail in Kentucky, June 2, 2009

June 2, 2009 · NWS ILN · 9 events in 6 counties and zones

A frontal boundary stalled over the Ohio Valley and combined with an upper level short wave to produce damaging storms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A frontal boundary stalled over the Ohio Valley and combined with an upper level short wave to produce damaging storms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 2, 12:38 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 2, 12:38 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
138 PM EDT TUE JUN 2 2009

.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL REMAIN ACROSS THE REGION INTO
TOMORROW. THE FRONT WILL THEN PUSH SOUTH OF THE AREA TOMORROW
AFTERNOON AND EVENING. HIGH PRESSURE WILL GRADUALLY BUILD IN
DURING THE LATTER PART OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PERSISTENT NEARLY STATIONARY COLD FRONT NORTH OF FCST AREA IS
APPARENT ON A COUNTRY SCALE RADAR IMAGE OR EVEN VIS
SATELLITE...JUST FOLLOW CONVECTIVE ELEMENTS FROM W-E. NORTHERLY
COMPONENT OF THE WINDS IS APPARENT UNDERNEATH THIS CLOUD DECK
WHICH APPEARS TO BE 30-40 MILES N OF THE I-70 CORRIDOR. THIS FRONT
IS BEING PROGGED TO DROP SOUTH THROUGH THE DAY BUT WILL LIKELY
REMAIN N OF THE I-70 CORRIDOR THROUGH EARLY AFTERNOON. SURFACE LOW
PRESSURE IS SLATED TO STRENGTHEN ALONG THIS LINE OVER
ILLINOIS...PROBABLY IN RESPONSE TO AN UPPER LEVEL VORT INTERACTING
WITH A MID LEVEL TROUGH AND UPWARD VERTICAL MOTION ALONG THE H7
TROUGH SITUATED FROM THE WESTERN GTLKS TO THE LOWER PLAINS.

THE DEVELOPING SURFACE LOW LATER TODAY SHOULD KEEP A SOUTHERLY
COMPONENT OF THE WINDS IN THE OHIO VALLEY BUT MODELS ARE STILL
PUSHING THE FRONT AND NORTH WINDS TO THE OHIO RIVER BY 0Z.

ATTM...THERE ISNT ANYTHING FORCING SURFACE PARCELS UP. MORNING
SOUNDING WAS IMPRESSIVE WITH LI -5.3 AND 2200+ CAPE. CONVECTIVE
TEMPERATURE IS 85 DEGREES AND STORMS THAT POP THIS AFTERNOON IN
THE WARM SECTOR COULD GO SEVERE QUICKLY. INTERSECTING OUTFLOW
BOUNDARIES WILL PROBABLY ALSO CREATE ENOUGH LIFT FOR STORMS LATER
THIS AFTERNOON AND EVENING.

NAM IS SHOWING A SOURCE REGION THIS AFTERNOON AROUND OR JUST W OF
CHILLICOTHE...BUT THIS HAS TO BE TAKEN AS A WIDE SHOT.

TEMPS IN THE UPPER 80S ALONG THE OHIO RIVER LOOK REASONABLE...WILL
ADJUST READINGS IN FAR NRN CWA DOWN A FEW DEGREES FROM WHERE THEY
ARE FORECAST ATTM...FROM MID AND UPPER 70S DOWN A CATEGORY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
ISOLATED TO SCATTERED CONVECTION SHOULD CONTINUE INTO THE EVENING
MAINLY IN PROXIMITY TO THE FRONT. AS WEAK SHORT WAVES MOVE OUT OF
THE MID MISSISSIPPI VALLEY IT APPEARS THAT THERE WILL BE AN
ENHANCEMENT TO THE LOW LEVEL JET OVERNIGHT. THIS SHOULD BE
SUFFICIENT FOR THERE TO BE AN INCREASE IN ACTIVITY TONIGHT
ESPECIALLY ALONG AND NORTH OF THE FRONT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING BEFORE
WEAKENING. THEN THERE WILL BE FURTHER DEVELOPMENT IN THE
AFTERNOON AS THE FRONT PROGRESSES SOUTHWARD EVENTUALLY MOVING OUT
OF THE FORECAST AREA. UPPER TROUGH AXIS WILL PUSH EAST WEDNESDAY
NIGHT INTO THURSDAY. THIS WILL KEEP A CHANCE OF SHOWERS NORTH OF
THE FRONT WITH THE BETTER CHANCE IN THE SOUTHERN ZONES. ONCE THIS
TROUGH PASSES THEN THE REGION WILL DRY OUT.

LOCATION OF THE FRONT WILL PLAY A CRITICAL ROLE IN TEMPERATURES
TONIGHT WITH READINGS REMAINING QUITE MILD TO THE SOUTH OF IT. THE
COMBINATION OF CLOUDS...PRECIPITATION AND THE FRONT MOVING SOUTH
ON WEDNESDAY WILL BRING MUCH COOLER READINGS WITH THE POTENTIAL
FOR FALLING TEMPERATURES IN THE SOUTH. A COOLER AIRMASS WILL
SETTLE IN WEDNESDAY NIGHT AND THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL MOVE ACROSS THE AREA THURSDAY NIGHT INTO
FRIDAY. MODELS CONTINUE TO SHOW A SHORTWAVE AND A SFC TROF/WEAK
FRONT PASSING ACROSS THE GREAT LAKES FRIDAY NIGHT INTO EARLY
SATURDAY MORNING. SYSTEM LOOKS MOISTURE STARVED THIS FAR
SOUTH...AND DYNAMICS REMAIN NORTH OF THE REGION SO WILL CONTINUE
WITH A DRY FORECAST.

THERE CONTINUES TO BE SOME PHASING ISSUES BETWEEN THE NORTHERN
BRANCH OF THE JET STREAM AND ENERGY EJECTING FROM WRN U.S. UPR LOW
FOR THE PERIOD SATURDAY NIGHT INTO MONDAY. ATTM...HAVE CONTINUED
WITH A 12Z ECMWF AND HPC GUIDANCE BLEND DUE TO THE HIGH LVL OF
UNCERTAINTY THAT FAR OUT. AS A RESULT...WILL MAINTAIN LOW POPS
THROUGH THE PERIOD.

AS FOR TEMPERATURES...THEY WILL COOL ON WEDNESDAY DUE TO CLOUDS AND
PCPN. COOLER AIR WILL ALSO REMAIN IN PLACE ON THURSDAY FOLLOWED BY
SOME MODERATION FRIDAY INTO SATURDAY.  TEMPERATURES WILL WARM MORE
SUNDAY INTO MONDAY AHEAD OF NEXT WEATHER SYSTEM.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NORTH WINDS BEHIND THE FRONT HAVE WORKED TO THE I-70 CORRIDOR AND
CU HAS BEGUN TO POP SOUTH OF HERE SINCE CONVECTIVE TEMP AROUND 85
HAS BEEN MET. NOTHING ON RADAR AS YET TO SAY THAT STORMS COULD
REACH A CERTAIN TAF SITE...WILL AMEND IF POP UP STORMS FILL IN
OVER A PARTICULAR AREA THIS AFTERNOON.

BETTER CHANCE OF MORE NUMEROUS SHOWERS OCCURS AS THE FRONT DRIVES
SOUTH AND UNDERCUTS THE MOIST AIRMASS. WITH THE LOSS OF DAYTIME
HEATING...SOME OF THIS CU COULD GO SCATTERED EARLY IN THE
OVERNIGHT PERIOD AND POSSIBLY RADIATE FOR SOME GROUND FOG. ONCE
THE NORTHERLY WINDS KICK IN...TEMPS TAKE A NOSE DIVE AND VSBYS
SHOULD BE REDUCED IN MIST THROUGH TOMORROW REGARDLESS OF WHETHER
OR NOT CONVECTION IS ONGOING. UPSTREAM TODAY...THE NRN 1/4 OF OHIO
WAS UNDER IFR CIGS WITH MVFR VSBYS. THIS STANDS A GOOD CHANCE OF
BEING OVER OUR AREA TOMORROW.

OUTLOOK...MVFR CONDITIONS IN SHOWERS AND SOME IFR IN HEAVIER
THUNDERSTORMS IS POSSIBLE THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...HICKMAN
AVIATION...FRANKS
Hazardous weather outlook, Jun 2, 4:00 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE JUN 2 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

AN EAST-WEST ORIENTED FRONT WILL BISECT THE REGION TODAY. THIS
WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE ATMOSPHERE IS FORECAST TO BECOME
MODERATELY UNSTABLE. THUS THERE IS THE POTENTIAL FOR SOME OF THE
STORMS TO STRENGTHEN TO SEVERE LIMITS WITH HAIL AND DAMAGING WINDS
BOTH BEING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SINCE SEVERE STORMS ARE EXPECTED TO BE ISOLATED...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS SHOULD
REMAIN ALERT AND REPORT ANY SIGNIFICANT WEATHER THAT THEY OBSERVE.

In the hours before

Special weather statement, Jun 2, 1:12 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
212 PM EDT TUE JUN 2 2009

KYZ090>092-095-096-021845-
GRANT KY-BOONE KY-KENTON KY-PENDLETON KY-GALLATIN KY-
212 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GALLATIN...NORTHWESTERN
PENDLETON...KENTON...BOONE AND NORTHERN GRANT COUNTIES THROUGH 245 PM
EDT...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ELLISTON...MOVING WEST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Local storm report, Jun 2, 1:55 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             VEVAY                   38.74N 85.07W
06/02/2009  E0.75 INCH       CARROLL            IN   TRAINED SPOTTER

&&

WOODRUM
Special weather statement, Jun 2, 1:59 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT TUE JUN 2 2009

OHZ053-061-062-021930-
GREENE OH-CLARK OH-MONTGOMERY OH-
259 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY...WESTERN
CLARK AND NORTHWESTERN GREENE COUNTIES THROUGH 330 PM EDT...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR DAYTON...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
OAKWOOD...DAYTON...KETTERING...NORTHRIDGE...OVERLOOK-PAGE MANOR...
RIVERSIDE...BEAVERCREEK...HUBER HEIGHTS...WRIGHT-PATTERSON AFB...
TREBEIN...OLDTOWN AND MEDWAY.
Local storm report, Jun 2, 2:23 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             BEAVERCREEK             39.73N 84.06W
06/02/2009  E1.00 INCH       GREENE             OH   TRAINED SPOTTER

&&

WOODRUM

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Grant

When
June 2, 2:31 PM EST to 2:34 PM EST
Where
Grant County, Dry Ridge
Measured
1 in hail
Reported by
Public
Coordinates
38.680, -84.580

Hail, Carroll

When
June 2, 2:49 PM EST to 2:51 PM EST
Where
Carroll County, 5 mi S of Ghent
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.678, -85.070

Hail, Bracken

When
June 2, 3:01 PM EST to 3:04 PM EST
Where
Bracken County, Brooksville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.680, -84.070

Hail, Campbell

When
June 2, 3:10 PM EST to 3:13 PM EST
Where
Campbell County, Alexandria
Measured
0.88 in hail
Reported by
Public
Coordinates
38.970, -84.380

Hail, Mason

When
June 2, 3:45 PM EST to 3:48 PM EST
Where
Mason County, Washington
Measured
0.75 in hail
Reported by
Public
Coordinates
38.620, -83.800

Relayed by law enforcement.

Hail, Boone

When
June 2, 9:30 PM EST to 9:32 PM EST
Where
Boone County, Florence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.980, -84.620

Hail, Boone

When
June 2, 9:37 PM EST to 9:40 PM EST
Where
Boone County, Florence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.980, -84.620

Hail, Grant

When
June 2, 9:40 PM EST to 9:48 PM EST
Where
Grant County, Crittenden
Measured
0.75 in hail
Reported by
Public
Coordinates
38.780, -84.600

Hail, Boone

When
June 2, 9:48 PM EST to 9:54 PM EST
Where
Boone County, Florence
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -84.620

Nickel to one inch hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180596, 180598, 180600, 180597, 180602, 180609, 180607, 180606, 180608.